Missouri, 2019Flood and Damaging Wind in Missouri, April 24, 2019
April 24, 2019 · NWS PAH · 2 events in 1 county or zone
A loosely organized cluster of thunderstorms gradually increased due to surface heating in the vicinity of a weak low pressure center over southern Missouri. These storms occurred in a moderately unstable environment, with around 1500 j/kg of cape.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A loosely organized cluster of thunderstorms gradually increased due to surface heating in the vicinity of a weak low pressure center over southern Missouri. These storms occurred in a moderately unstable environment, with around 1500 j/kg of cape. An isolated damaging wind event occurred where a linear, outflow-dominant band evolved. Locally heavy rain under the largest storm cluster caused minor road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 12:20 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 24, 12:20 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
120 PM CDT Wed Apr 24 2019
.UPDATE...
Issued at 120 PM CDT Wed Apr 24 2019
Updated aviation discussion.
&&
.SHORT TERM...(Today through Friday night)
Issued at 319 AM CDT Wed Apr 24 2019
The interplay between the mesoscale positive tilt trough axis
stretching from northeast IA to the OK panhandle and the
approaching closed low moving through TX/LA/Lower Mississippi
Valley today through Thursday will impact the coverage and timing
of precipitation for the WFO PAH forecast area.
Current precipitation is moving along and north of the surface to
700 mb warm frontal zone across central IL at this time. Embedded
vorticity expelled from the closed low will work along the east
east side of the MO/KS trough axis this morning. The weakly
enhanced lift and ageostrophic forcing will interact with the
surface based theta-a convergence over the southeast Missouri
foothills to enhance surface lift into isolated showers and
thunderstorms along western sections of southeast Missouri shortly
after daybreak. The combination of a narrow plume of deeper layer
moisture (already aided by a pre-existing pool of near 60
dewpoints at the surface) and broad lift from the trough/vorticity
will slowly expand the shower and thunderstorm activity across the
remainder of southeast Missouri and into the southwest half of
Illinois by mid-morning. By late afternoon, as the main zone of
lift bisects the WFO PAH forecast area from southwest to
northeast, nearly all of the region will see a good chance or
better for showers and thunderstorms.
Where there is repeated convection, anticipate some areas may see
one quarter to four tenths of an inch this afternoon and through
this evening. With the loss of daytime heating, updrafts may be
subdued overnight with rainfall amounts remaining one to two
tenths or less. The highest QPF (forecast rainfall amounts) are
likely to occur Thursday afternoon and evening, as enhanced
deformation zone rainfall develops as the closest pass of the
closed low over the Lower Mississippi Valley. Rainfall amounts of
four tenths to locally three quarters of an inch will be possible,
especially over parts of the WFO PAH forecast area along and east
of the Mississippi River. The timing of this rain may cause some
ponding of water in low-lying areas, the the total QPF and
antecedent rainfall coverage. At this time, even WPC has only a
Marginal coverage for excessive rainfall forecast for Thursday
over southern sections of west Kentucky. If anything, may see the
potential for an urban/rural areal flood advisory in locations
with repeated convective activity Thursday afternoon.
As the trough axis and low center move east of the area late
Thursday night, rain chances will diminish quickly with dry
weather on Friday.
Leaned closer to GFS guidance for Max/Min temperatures in the
short term, allowing for the impact for rain and cloud cover.
.LONG TERM...(Saturday through Wednesday)
Issued at 319 AM CDT Wed Apr 24 2019
The 00Z medium range guidance is in decent agreement in moving an
upper-level disturbance through the Upper Midwest Saturday and into
the Great Lakes Saturday night. This will drag a cold front through
our area Saturday night and leave dry surface high pressure in
control of the region Sunday.
Guidance is not in as good agreement in QPF ahead of the front
Saturday, and the general trend seems to be headed toward a drier
solution. The forcing is meager at best and is relatively short-
lived. With dry air over the region initially, and only weak return
flow ahead of the front, much of the area should remain dry with a
small chance of some light rain, mainly across the northern half of
the area.
The cold front Saturday night is likely to come through the entire
region dry. Instability is hard to find and the low-levels will be
dry with little moisture return expected given surface ridging along
the northern Gulf coast.
As we head into next week, guidance is indicating that a pattern
shift will take place. By next Wednesday, we should have a trough
west/ridge east pattern, putting our region on the fringe of
stronger southwest flow aloft. The primary surface boundary should
eventually get established to our northwest.
We should see winds begin to turn around from the southeast on
Monday, and a warm front of sorts may allow for some shower
development mainly over the northern half of the region during the
day. This activity should exit the area Monday night, leaving the
entire area firmly in the warm sector.
Look for Tuesday and Wednesday to be warm with increasing humidity
and gusty south to southwest winds. The models seem to have a
perpetual Day 7-8 PoP as they attempt to push convection southeast
off of the front, but this is likely overdone. The initial PoPs for
next Wednesday are likely too high.
&&
.AVIATION...
Issued at 120 PM CDT Wed Apr 24 2019
Scattered showers and tstms are expected to develop across the
region from west to east this afternoon. The area least affected by
the convection should be the southern Pennyrile region of KY. Unless
a terminal is directly under a shower or tstm, vsbys/cigs are
generally expected to remain VFR until late tonight when additional
moisture associated with a southern Plains low arrives. MVFR cigs
are forecast by then, with IFR cigs possible in the northern half of
the region by daybreak. There may be some MVFR vsby restrictions in
patchy fog around daybreak, also. Winds less than 12 knots through
the period will be quite variable in direction especially after
nightfall, but predominantly out of the south.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...DB
Hazardous weather outlook, Apr 24, 2:40 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 AM CDT Wed Apr 24 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 AM CDT Wed Apr 24 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms are expected today and
tonight. Locally heavy downpours and lightning will be the primary
hazards.
An isolated stronger thunderstorm may produce small hail or gusty
winds during the afternoon or early evening.
Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered thunderstorms are forecast for Thursday and Thursday
evening. Any storms that develop should remain below severe
limits.
A small chance of thunderstorms is forecast for portions of the
region Saturday evening and again Monday night.
With any of these thunderstorms, locally heavy downpours and
lightning will be the primary concerns.
Flooding will continue on several area rivers. Please check the
latest river flood warnings and statements for details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Smith/DRS
In the hours before
Special weather statement, Apr 24, 11:13 AM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Paducah KY
1213 PM CDT WED APR 24 2019
MOZ100-107-241800-
Carter MO-Wayne MO-
1213 PM CDT WED APR 24 2019
...SPECIAL WEATHER STATEMENT...
At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garwood, or near Van Buren, moving northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Piedmont, Van Buren, Sam A. Baker State Park, Hunter, Lodi and Mill
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3706 9097 3705 9096 3705 9078 3714 9078
3714 9076 3717 9076 3717 9074 3727 9073
3727 9055 3732 9055 3732 9037 3686 9087
3698 9104
TIME...MOT...LOC 1712Z 222DEG 22KT 3698 9090
KHSpecial weather statement, Apr 24, 12:51 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
151 PM CDT WED APR 24 2019
MOZ086-087-100-241930-
Wayne MO-Bollinger MO-Cape Girardeau MO-
151 PM CDT WED APR 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...NORTHEASTERN WAYNE
AND WEST CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 13 miles southwest of Marble Hill, moving northeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marble Hill, Cascade, Leopold, Grassy, Zalma and Glenallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3726 9033 3732 9023 3731 9015 3737 9014
3753 8986 3716 8986 3705 9017
TIME...MOT...LOC 1850Z 239DEG 27KT 3723 9019
PSThunderstorm Wind, Cape Girardeau
- When
- April 24, 1:45 PM CST
- Where
- Cape Girardeau County, 1 mi N of Delta
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.215, -89.750
Tin was peeled back on two barns. Scattered trees were blown down. One outbuilding lost its tin roof.
Flood, Cape Girardeau
- When
- April 24, 1:50 PM CST to 3:45 PM CST
- Where
- Cape Girardeau County, 0.88 mi NE of Delta to 0.68 mi E of Delta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.210, -89.740
Water was over County Road 244.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 24 to 25, 20192 deaths · 3 injured · $56 million · EF3 · 14 events
- Tornadoes and Flash Flooding in Texas, April 24, 2019$5.0 million · EF2 · 6 events
- Tornado and Flash Flood in Texas, April 24, 2019$400,000 · EF2 · 4 events
- High Surf in North Carolina, April 24, 20191 death · 1 event
- Heat in California, April 24, 20191 injured · 1 event
- Hail and Damaging Winds in Texas, April 24, 20191 in hail · 7 events
- Tornado and Flood in Illinois, April 24, 2019$1,000 · EF0 · 3 events
- Flash Flood and Damaging Wind in Texas, April 24, 2019$10,000 · 52 kt wind · 2 events
- Flood in Maine, April 24 to 29, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812379, 814398.